Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Endocrinol (Oxf). 1995 Nov;43(5):651-4.

Chronic myeloid leukaemia following 131I treatment for thyroid carcinoma: a report of two cases and review of the literature.

Author information

1
Institutes of Endocrinology, Chaim Sheba Medical Center, Tel-Hashomer, Israel.

Abstract

Leukaemia is an uncommon late complication of exposure to the ionizing radiation of radioactive iodine (131I). Most cases reported have been of acute leukaemias developing after high doses of 131I. Only a few cases of chronic myeloid leukaemia (CML) have been reported in this setting to date. We report two new cases of CML after low dose radioactive iodine and review the literature. We present an analysis of the minimal relative risk of CML developing in thyroid cancer patients treated with 131I in Israel. Two male patients, 35 and 51 years old, developed CML following low dose 131I therapy for metastatic mixed papillary and follicular carcinoma of the thyroid. Both had undergone thyroidectomy and neck dissection and thyroid ablation with 131I (total dose: 56 and 130 mCi respectively). Four and 10 years later, respectively, a leucocytosis was noticed with typical blood smears, and CML was diagnosed either by Philadelphia translocation or bcr-abl gene rearrangement. Thyroid cancer at that time was in remission. Estimated minimal relative risk of CML after 131I therapy where the population considered at risk comprised all thyroid cancer patients detected during the years 1981-1991 in Israel was 8.95 (95% confidence limits 2.26-35.16). Literature review disclosed five additional similar cases. The mean radioiodine dose given to the seven CML patients was 11416MBq (range 1134-32130 MBq), considerably lower than the dose given to patients reported in the literature who subsequently developed acute leukaemias (mean 34965, range 3856-54810 MBq). We suggest that CML is a potential complication of low dose 131I therapy given for thyroid carcinoma even at the lower end of the dose range used for this indication. Leucocytosis appearing in these patients should raise the suspicion of secondary CML.

PMID:
8548952
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center